Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 366, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2009, 2:26 PM CDT for 4 counties in Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2009, 2:26 PM CDT (19:26 UTC)
- Expired
- Jul 5, 2009, 3:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 1:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1314 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 051926 SVRBMX ALC063-107-119-125-052015- /O.NEW.KBMX.SV.W.0366.090705T1926Z-090705T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 226 PM CDT SUN JUL 5 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF EUTAW... SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...PICKENSVILLE...CARROLLTON... ALICEVILLE... NORTH CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA... SOUTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 315 PM CDT * AT 226 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEMPHIS ..AND MOVING SOUTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GARDEN...MCMULLEN...PANOLA...NEW WEST GREENE...BENEVOLA...WEST GREENE...MANTUA...JENA...UNION AND ALLISON PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHERN ALABAMA. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3327 8831 3326 8770 3269 8788 3301 8835 TIME...MOT...LOC 1926Z 300DEG 28KT 3311 8831 $$ 27
2 follow-up statements
000 WWUS54 KBMX 051941 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CDT SUN JUL 5 2009 ALC063-107-119-125-052015- /O.CON.KBMX.SV.W.0366.000000T0000Z-090705T2015Z/ SUMTER AL-GREENE AL-PICKENS AL-TUSCALOOSA AL- 241 PM CDT SUN JUL 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHWESTERN TUSCALOOSA...SOUTHERN PICKENS...GREENE AND NORTH CENTRAL SUMTER COUNTIES... AT 240 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GEORGE DOWNER AIRPORT...OR NEAR ALICEVILLE...MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARSAW...PLEASANT RIDGE...NEW WEST GREENE...LEWISTON...BENEVOLA... WEST GREENE...NEW MOUNT HEBRON...PIONEER...ELROD...MANTUA...JENA... CLINTON...BUHL...SNODDY...UNION...ROMULUS...RALPH...KNOXVILLE...I 20 REST AREA NEAR EUTAW...EUTAW MUNICIPAL AIRPORT...EUTAW AND ALLISON THIS INCLUDES... INTERSTATE 20 EXIT NUMBERS 32 THROUGH 52 PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHERN ALABAMA. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3327 8831 3326 8770 3269 8788 3301 8835 TIME...MOT...LOC 1941Z 300DEG 28KT 3305 8819 $$ 27
000 WWUS54 KBMX 051959 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 259 PM CDT SUN JUL 5 2009 ALC063-107-119-125-052015- /O.CON.KBMX.SV.W.0366.000000T0000Z-090705T2015Z/ SUMTER AL-GREENE AL-PICKENS AL-TUSCALOOSA AL- 259 PM CDT SUN JUL 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHWESTERN TUSCALOOSA...SOUTHERN PICKENS...GREENE AND NORTH CENTRAL SUMTER COUNTIES... AT 259 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLEASANT RIDGE...OR 12 MILES SOUTHEAST OF ALICEVILLE...MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW MOUNT HEBRON...PIONEER...ELROD...MANTUA...JENA...CLINTON...BUHL... SNODDY...UNION...ROMULUS...RALPH...KNOXVILLE...I 20 REST AREA NEAR EUTAW...EUTAW MUNICIPAL AIRPORT...EUTAW AND ALLISON THIS INCLUDES... INTERSTATE 20 EXIT NUMBERS 32 THROUGH 52 PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHERN ALABAMA. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3327 8831 3326 8770 3269 8788 3301 8835 TIME...MOT...LOC 1959Z 300DEG 28KT 3298 8805 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:45 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 5, 12:45 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT SUN JUL 5 2009 .UPDATE...FOR 18Z AVIATION. && .DISCUSSION... OVERALL FORECAST WILL NOT BE CHANGED AS SHOWERS AND A FEW ISOLATED THUNDERSTORMS CONTINUE TO PUSH ACROSS THE NORTHERN HALF OF THE CWA THIS MORNING. INTENSITIES OF THESE STORMS CONTINUE TO FLUCTUATE AND RADAR ANALYSIS OVER THE LAST COUPLE OF HOURS HAS THE STRONGEST FEATURE THAT IS MOVING WEST TO EAST ACROSS THE AREA WANTING TO BOW OUT SLIGHTLY. THIS HAS PRODUCED WIND GUSTS OF 30 TO 35 MPH...BUT NO MORE TO THIS POINT. ALL OF THIS CURRENT ACTIVITY IS WARM SECTOR ACTION AHEAD OF A COLD FRONT STRETCHING FROM THE MID MISSISSIPPI VALLEY...THROUGH CENTRAL ARKANSAS AND FURTHER WEST INTO OKLAHOMA. THIS COLD FRONT IS EXPECTED TO EVENTUALLY MAKE ITS WAY INTO THE STATE LATE THIS EVENING AS THE ASSOCIATED LOW PRESSURE SYSTEM TREKS THROUGH THE LOWER OHIO VALLEY AND TENNESSEE VALLEYS. CLOUD COVERAGE ACROSS THE NORTHERN TWO THIRDS OF THE CWA HAS INHIBITED MOST OF THE STORMS FROM REACHING THE SEVERE LEVEL...BUT WITH LESS CLOUD COVERAGE ACROSS THE SOUTHERN THIRD...TEMPERATURES HAVE BEEN ALLOWED TO CLIMB TO AROUND 90. THE 12Z BMX SOUNDING THIS MORNING SHOWS CONDITIONALLY UNSTABLE LAPSE RATES IN THE LOW AND MID LEVELS...AND WITH A LITTLE DRY AIR MIXED IN IN THE MID LEVELS...THIS WILL LEND ITSELF TO A CONTINUED HIGH WIND THREAT THROUGH THE AFTERNOON AND EVENING HOURS. SO...PRECIPITATION COVERAGE WILL LIKELY BECOME A LITTLE MORE ISOLATED IN THE EARLY AFTERNOON HOURS ACROSS THE NORTH AND THEN PICK UP AGAIN LATER THIS AFTERNOON AND EVENING ACROSS THE SOUTH AS THE MORE UNSTABLE AIR IS REALIZED. 27 && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTHERN SITES WILL CONTINUE THROUGH THE AFTERNOON HOURS. A FEW ISOLATED THUNDERSTORMS WILL DEVELOP TO THE EAST OF MGM THROUGH 20Z AND THEN...AS THE FRONT CLOSES IN ON THE NORTHWEST SECTIONS OF THE STATE...LOOK FOR INCREASED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS ALL SITES DURING THE OVERNIGHT HOURS. CIGS AND VIS WILL LIKELY BE VFR...BUT DROP INTO MVFR IN AND AROUND ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 5, 1:28 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT SUN JUL 5 2009 ALZ011>015-017>050-061824- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 128 PM CDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE SOUTHERN HALF OF CENTRAL ALABAMA THROUGH 8 PM TONIGHT. THIS INCLUDES AREAS ALONG AND SOUTH OF A LINE FROM CARROLLTON...TO CLANTON TO LAYFAYETTE. THE MAIN THREAT WITH ANY STORMS THAT FORM WILL BE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON MONDAY AND THEN ACROSS THE SOUTHERN SECTIONS ON TUESDAY AS A WEAK BOUNDARY CONTINUES TO SLOWLY MOVE SOUTHWARD. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE PEAK HEATING HOURS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. 27
In the hours before
Special weather statement, Jul 5, 11:36 AM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1136 AM CDT SUN JUL 5 2009 ALZ019-021-027>029-051715- CALHOUN-CLAY-CLEBURNE-RANDOLPH-TALLADEGA- 1136 AM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLAY...CLEBURNE...RANDOLPH AND TALLADEGA COUNTIES UNTIL 1215 PM CDT... AT 1134 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JACKSONVILLE TO WALDO...MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jul 5, 12:48 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM LIGHTNING SPEIGNER 32.58N 86.34W
07/05/2009 ELMORE AL EMERGENCY MNGR
PERSON STRUCK BY LIGHTNING ON BOLULDIN DAM ROAD.
&&
JSIRMONSpecial weather statement, Jul 5, 1:09 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CDT SUN JUL 5 2009 ALZ037-043-045-047-051915- ELMORE-LEE-MACON-TALLAPOOSA- 109 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR ELMORE...LEE...MACON AND TALLAPOOSA COUNTIES UNTIL 215 PM CDT... AT 107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING NOMEROUS STRONG STORMS NORTH OF INTERSTATE 85 BETWEEN HIGHWAY 280 AND INTERSTATE 85...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jul 5, 1:35 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL AUBURN 32.59N 85.48W
07/05/2009 E0.75 INCH LEE AL BROADCAST MEDIA
&&
MROSESpecial weather statement, Jul 5, 2:03 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 203 PM CDT SUN JUL 5 2009 ALZ022-052000- PICKENS- 203 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 300 PM CDT... AT 202 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF PICKENSVILLE...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MEMPHIS. PICKENSVILLE. GARDEN. MCMULLEN. DILLBURG. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jul 5, 2:11 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 211 PM CDT SUN JUL 5 2009 ALZ050-052000- BARBOUR- 211 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 300 PM CDT... AT 210 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WHITE OAK...OR 11 MILES NORTHWEST OF EUFAULA...MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:36 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 19 min |
| Jul 5, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 51 min |
| Jul 5, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 52 min |
| Jul 5, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 51 min |
| Jul 5, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 51 min |
| Jul 5, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Tallapoosa | 22 min |
| Jul 5, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.